Jump to content

If you find useful information here, your gift would help keep this site going. Our staff is entirely volunteer.

Photo

rhino87: Taper Questions

sertraline zoloft 20s taper 200

  • Please log in to reply
3 replies to this topic

#1 rhino87

rhino87

    Getting started

  • Members
  • Pip
  • 2 posts
  • LocationWilson, NC

Posted 05 December 2016 - 08:00 PM

Hey everyone,

Hope you all are doing well! So, I've been taking sertraline since I was 19. I started at 50 mg and ended up at 100 mg for a couple of years. I weaned down to 50 mg until I had a severe depressive episode at age 23 and worked up to 200 mg combined with risperdal. I came off the risperdal within a year but stayed on the sertraline.

 

About 3 years later, I started to taper down. I went down 50 mg at one time and felt truly awful but stuck with it. I then tried a 25 mg drop but got really sick, not realizing that it was the medicine causing it. I went back to 150 until I was over my "sickness."

 

After realizing that the withdrawals were making me sick, I tried different rates of drops over the course of a year. Sometimes 10 mg, sometimes 5 mg, sometimes 1/3 mg until I reached 100 mg. That was about a year ago; I'm now 29 and I still don't feel right. I'm anxious, fatigued, cloudy-minded and sick most of the time.

So here are my questions: When should I expect to "level out?" I would like a period of feeling normal before I start back on my taper, but is that naive? Should I just keep tapering now? Furthermore, if these withdrawal side effects are permanent, shouldn't I stop tapering to prevent further damage? Any practical advice would be helpful.

Thanks!


Edited by scallywag, 05 December 2016 - 08:37 PM.
white space

• Decreased from 200 mg of Sertraline to 150 mg at one time (approx. Feb '14) and experienced several side effects: flu-like symptoms, intense anxiety, etc.

• Decreased from 150 mg to 125 mg (approx. September '14) and experienced severe side effects. I thought I had the flu, but the doctor told me I had mono. At that time I didn't realize the connection with my medicine, so I increased back to 150 mg a couple of weeks later.

• In early 2015, I decreased back to 125 mg again, realizing that the flu-like/mono-like symptoms were withdrawals.

• During the second half of 2015 through early 2016, I tried several different small tapers, decreasing in various increments from 1/3 mg up to 5 mg with various periods of time between each one (from weeks down to 1 day) until I was down to 100 mg.

Current: 100 mg Sertraline with anxiety and persistent mental fog.


#2 ChessieCat

ChessieCat

    Platinum star

  • Moderators
  • 3,106 posts
  • LocationSydney Australia

Posted 06 December 2016 - 02:44 PM

Hi rhino and welcome to SA,

 

There is lots of excellent information and support here and I will give you some links to read which may help you to understand how psychiatric drugs change our brains.  SA recommends a taper of no more than 10% of the previous dose to allow the brain to adapt to not getting as much of the drug.

 

I can't find the link at the moment, but stabilising doesn't mean being without withdrawal symptoms completely but that the withdrawal symptoms are fairly steady over a period of time rather than getting different symptoms of varying intensity.  Brassmonkey calls it "withdrawal normal".  It's a good idea to Rate Symptoms Daily to Check Patterns and Progress so that you can see improvements because when you aren't feeling okay, it can be hard to work out if there has been improvement.

 

I found SA after I had tried to reduce my dose by 50% (100mg to 50mg Pristiq) and ended up with bad brain fog and after 3 weeks at that dose I couldn't type.  I am a professional typist so I had a benchmark to go by.  Within 4 hours of updosing I was able to type again.  Since then I have stabilised and have been succesfully tapering slowly and I am now down to 37.5mg.

It will be helpful if you would Please put your Withdrawal History in Signature.  Please include details for the last 12-18 months of  all drugs, dates, doses and discontinuations & reinstatements.  If you can't remember dates, please write it as "early March" or "mid-August".  Please provide a summary of any drugs prior to that which can just be listed with start and stop years. Please include all prescription, non-prescription drugs and supplements you are currently taking.

 

Before you begin tapering what you need to know

 

Why taper by 10% of my dosage?

 

Dr Joseph Glenmullen's Withdrawal Symptoms

 

Tips for tapering off Zoloft (sertraline)

 

These helped me to understand SA's recommended method of tapering:

 

Brain Remodelling


Video:  Healing From Antidepressants - Patterns of Recovery

 

Check out the links I have provided and then ask questions here in your Intro/Update topic and journal your progress. To search the site I use google and type in survivingantidepressants.org + topic.


Reminder to self:      P A T I E N C E       I want to go faster    but I won't

 

Antidepressants:  25 years - 1 unknown, Prozac (caused muscle weakness), Zoloft; Cipramil CTed (very sick for 2.5 wks soon after)

Pristiq:  50mg mid 2012, 100mg beg 2014 (mild Serotonin Toxicity)     Current:  Pristiq 24mg (from 19 May 2017)

 

Tapering history & graph

My website - includes my brief history + links to videos & information on the web

 

Podcasts:    Let's Talk Withdrawal

 

PLEASE NOTE:  I am not a medical professional.


#3 JanCarol

JanCarol

    Platinum star

  • Moderators
  • 3,217 posts
  • LocationBrisbane, Queensland, Australia

Posted 23 December 2016 - 10:33 PM

Hey Rhino - 

 

I agree with Chessie, and she's given you a lot of info - I just wanted to add - that it is important to know how you made all those changes.

 

If you were making the changes more frequently than every 3 weeks, you are likely to have destabilised further.  That is why your signature is so important to us - we can learn (and so can you) about the ways your choices have affected your stability and wellness.

 

What have you decided to do with the information Chessie gave you?  You are young enough that, if you can get out from under the drugs now, you can look forward to a productive and healthy life.  The drugs are not tested long term, and over time they tend to cause implications in a number of systems, including endocrine, digestion, muscle & nervous system, as well as restructuring your brain.  You may wish to read Robert Whitaker's excellent "Anatomy of an Epidemic" to understand how these drugs can turn a state of mind & emotion into a chronic illness.

 

Let us know what you would like to do!


"Easy, easy - just go easy and you'll finish." - Hawaiian Kapuna

 

Holding is hard work, holding is a blessing. Give your brain time to heal before you try again.

 

My suggestions are not medical advice, you are in charge of your own medical choices.

 

A lifetime of being prescribed antidepressants that caused problems (30 years in total). At age 35 flipped to "bipolar," but was not diagnosed for 5 years. Started my journey in Midwest United States. Crossed the Pacific for love and hope; currently living in Australia.   CT Seroquel 25 mg some time in 2013.   Tapered Reboxetine 4 mg Oct 2013 to Sept 2014 = GONE (3 years on Reboxetine).     Tapered Lithium 900 to 475 MG (alternating with the SNRI) Jan 2014 - Nov 2014, tapered Lithium 475 mg Jan 2015 -  Feb 2016 = GONE (10 years  on Lithium).  Many mistakes in dry cutting dosages were made.

 

Currently Lithium Orotate 1.67 mg only.  I will re-evaluate this supplement in 2017.

 

I have been psych drug FREE since 1 Feb 2016!


#4 rhino87

rhino87

    Getting started

  • Members
  • Pip
  • 2 posts
  • LocationWilson, NC

Posted 22 January 2017 - 10:07 PM

Thanks for the responses! I've updated my signature to reflect my antidepressant history more accurately.


• Decreased from 200 mg of Sertraline to 150 mg at one time (approx. Feb '14) and experienced several side effects: flu-like symptoms, intense anxiety, etc.

• Decreased from 150 mg to 125 mg (approx. September '14) and experienced severe side effects. I thought I had the flu, but the doctor told me I had mono. At that time I didn't realize the connection with my medicine, so I increased back to 150 mg a couple of weeks later.

• In early 2015, I decreased back to 125 mg again, realizing that the flu-like/mono-like symptoms were withdrawals.

• During the second half of 2015 through early 2016, I tried several different small tapers, decreasing in various increments from 1/3 mg up to 5 mg with various periods of time between each one (from weeks down to 1 day) until I was down to 100 mg.

Current: 100 mg Sertraline with anxiety and persistent mental fog.






Also tagged with one or more of these keywords: sertraline, zoloft, 20s, taper, 200